A retrospective study of coagulation abnormalities in patients receiving concomitant capecitabine and warfarin

Heather R. Shah, Leslie Ledbetter, Robert Diasio, M. Wasif Saif

Research output: Contribution to journalArticle

33 Scopus citations

Abstract

Background: The extent and complications of the interaction between capecitabine and warfarin are not fully known. Patients and methods: A retrospective study of 77 patients who received capecitabine was performed to analyze coagulation abnormalities with or without warfarin. Results: Twenty-one patients received warfarin with capecitabine. Twelve were on an average warfarin dosage of 19.4 mg per week (range, 7-35 mg) before capecitabine treatment, with a stable international normalized ratio (INR; range, 0.9-3.3). The dose of capecitabine ranged from 1.6 g/m2 to 2 g/m2 per day. Thirteen patients (II on warfarin) had an INR > 3 (range, 3.23-11.5), resulting in a probability of an INR > 3 of 32% in the warfarin group versus 4% for those not on warfarin (P = 5.1 × 10-14) at 130 days. Six patients required a warfarin dose reduction (1-2.5 mg decrease). There were 7 episodes of bleeding (all gastrointestinal; 5 with warfarin). Seven patients who experienced bleeding had INRs ranging from 1.06 to 8 (average, 3.31) at the time bleeding occurred. Of the 7 bleeding episodes, 5 patients required transfusions, averaging 3.25 units of red blood cells and 2.4 units of fresh frozen plasma. The incidence of bleeding at 130 days of treatment with capecitabine was 18% with warfarin versus 2% without (P = 4 × 10-13). Bleeding episodes were not significantly different between patients with or without liver involvement (4 of 40 episodes vs. 3 of 37 episodes, respectively; P = 0.12). Patients with an INR > 3 were evenly distributed between those with or without liver involvement (6 of 40 patients vs. 7 of 37 patients, respectively). No INR increases persisted after discontinuation of capecitabine. Conclusion: This study confirms a clinically significant interaction between warfarin and capecitabine-based chemotherapy akin to that already known for 5-fluorouracil. In addition to altered coagulation parameters, bleeding can be a complication. These events occurred in patients with and without liver metastases. We recommend weekly monitoring of coagulation parameters for all patients receiving concomitant warfarin and capecitabine, with an appropriate adjustment of warfarin dose. The nature and extent of this interaction requires further investigation.

Original languageEnglish (US)
Pages (from-to)354-358
Number of pages5
JournalClinical colorectal cancer
Volume5
Issue number5
DOIs
StatePublished - Jan 2006

Keywords

  • 5-Fluorouracil
  • Atrial fibrillation
  • Bleeding
  • Deep vein thrombosis

ASJC Scopus subject areas

  • Oncology
  • Gastroenterology

Fingerprint Dive into the research topics of 'A retrospective study of coagulation abnormalities in patients receiving concomitant capecitabine and warfarin'. Together they form a unique fingerprint.

  • Cite this